Alabama, 2012

Tornadoes and Hail in Alabama, December 25, 2012

December 25, 2012 · NWS BMX · 21 events in 14 counties and zones

Late Christmas Eve, a well amplified upper level trough dug into the southern Plains. In response, a surface low developed Christmas morning over southern Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Late Christmas Eve, a well amplified upper level trough dug into the southern Plains. In response, a surface low developed Christmas morning over southern Texas. As the upper low deepened and tilted negatively, the surface low strengthened as it moved eastward. By Christmas afternoon, a swath of severe weather swept across the Deep South, with discrete supercells and a broken line of thunderstorms in trail. These thunderstorms moved across central Alabama during the evening hours, bringing with them strong straight line winds, numerous tornadoes, as well as flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 25, 2:14 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 25, 2:14 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
214 PM CST TUE DEC 25 2012

.SHORT TERM...

PDS TORNADO WATCH NUMBER 692 HAS BEEN ISSUED FOR SEVERAL COUNTIES IN
OUR SOUTHWESTERN CWA...IN EFFECT UNTIL 8 PM. OUR CURRENT THINKING IS
THAT WE'VE GOT AT LEAST A COUPLE HOURS BEFORE THE SEVERE THREAT
STARTS TO RAMP UP IN THE BMX CWA. THE MAIN THING TO WATCH BETWEEN
NOW AND THEN IS THE PROGRESS OF THE SURFACE LOW (NOW IN LA) AND ITS
ASSOCIATED WARM FRONT (NOW STRETCHING WEST TO EAST ACROSS THE
SOUTHERN FIFTH OF AL).

AT 18Z...THE SURFACE LOW WAS A BIT FARTHER EAST THAN BOTH THE (12Z
RUNS OF THE) NAM AND GFS HAD PREDICTED IT TO BE. IN FACT...THE NAM
POSITION AND STRENGTH FORECAST AT 21Z WAS CLOSER TO THE ACTUAL AT
18Z...SO THE NAM IS ALREADY ABOUT 3 HOURS TOO SLOW. THE GFS WAS
PRETTY GOOD ON STRENGTH...AND JUST A BIT SLOW (TOO FAR WEST). THE
SURFACE PRESSURE FALLS BULLSEYE WAS NEAR GREENVILLE MS...WHICH
SUGGESTS THE NORTHWEST MOVEMENT PREDICTED BY THE MODELS IS STILL
VALID.

SO...EVERYTHING BASICALLY HINGES ON THE WARM FRONT. ALL THE SURFACE
BASED INSTABILITY WAS (AT 18Z) STILL SOUTH OF OUR CWA. BUT AS THE
CURRENT LARGE RAIN MASS MOVES NORTHWARD...AND THE SURFACE LOW
DEEPENS AND MOVES CLOSER TO ALABAMA...SOUTH WINDS SHOULD HELP PUSH
THAT WARM FRONT NORTHWARD. THAT IS LIKELY TO LEAD TO
DESTABILIZATION...WHICH IS ALSO EXPECTED TO SPREAD A GOOD BIT TO THE
NORTH. THERE IS NO LACK OF SHEAR. THE MISSING INGREDIENT RIGHT NOW
IS INSTABILITY.

TIMING FOR THE HIGHEST SEVERE THREAT LARGELY DEPENDS ON STORM MODE.
IF THERE IS NO SEVERE CELL DEVELOPMENT AHEAD OF THE MAIN LINE OF
STORMS...THEN THE SEVERE WINDOW OF OPPORTUNITY IS RELATIVELY
DECREASED. I'VE ROUGHLY TIMED IT OUT TO START AROUND 5 PM IN THE FAR
WEST AND LAST AT LATE AS 2 AM IN THE EAST. IF DISCRETE CELLS WERE TO
DEVELOP AHEAD OF THE MAIN LINE...THEN THAT WOULD ADD TIME ON TO THE
BEGINNING OF THE PRECEDING TIMING.

/61/

.LONG TERM...

THE COLD FRONT WILL PUSH TO THE EAST OF CENTRAL ALABAMA BY 12Z
TOMORROW. IN ITS WAKE...LIGHT RAIN WILL BE POSSIBLE...AS THE LOW
MOVES TO THE NORTHEAST OF THE AREA. A STRONG PRESSURE GRADIENT WILL
CAUSE WINDS TO BE SUSTAINED ABOVE 20 MPH...WITH GUSTS ABOUT 30
MPH...SO A WIND ADVISORY SEEMS APPROPRIATE FOR ALL OF CENTRAL
ALABAMA THROUGH 00Z THURSDAY. HIGH PRESSURE WILL SETTLE INTO THE
AREA...WITH MUCH COLDER AIR FILTERING IN FROM THE NORTHWEST. MOVING
INTO FRIDAY...LOW PRESSURE WILL DEVELOP ALONG THE NORTHERN GULF
COAST AND THEN MOVE TO THE NORTHEAST...PULLING MOISTURE INTO CENTRAL
ALABAMA. A SHORTWAVE WILL ALSO MOVE THROUGH AND AID IN THE
DEVELOPMENT OF SHOWERS AHEAD OF A COLD FRONT. THE COLD FRONT WILL
PUSH THE SHOWERS THROUGH THE AREA DURING THE OVERNIGHT HOURS FRIDAY
AND INTO SATURDAY. STILL DOES NOT LOOK LIKE TEMPERATURES WILL BE LOW
ENOUGH TO SUPPORT FROZEN PRECIP. BEYOND SATURDAY...THE FORECAST
THROUGH REMAIN DRY THROUGH THE REST OF THIS PACKAGE.

73

&&

.AVIATION...
18Z TAF DISCUSSION

WIDESPREAD PRECIPITATION COVERS MOST OF THE TERMINALS AT THIS HOUR
AND WILL MOVE INTO KANB OVER THE NEXT HOUR OR SO. ALONG THE LEADING
EDGE OF THE PRECIPITATION CEILINGS ARE IFR BUT BEGIN TO LIFT
FURTHER TO THE SOUTH. THE MAIN CHALLENGE IS HOW FAR WILL THE
PRECIPITATION LIFT THROUGHOUT THE DAY. WENT A BIT PESSIMISTIC
KEEPING KBHM AND KANB IFR AND MVFR THROUGHOUT THE TAF CYCLE. A BRIEF
BREAK IN THE PRECIPITATION LOOKS TO OCCUR ACROSS THE OTHER TERMINALS
THIS AFTERNOON. HOWEVER...THE ATMOSPHERE WILL QUICKLY RECOVER THIS
AFTERNOON WITH WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED TO
DEVELOP ALONG THE FRONT. TRIED TO TIME OUT THE BEST POSSIBILITY
OF THESE STORMS WITH A TEMPO GROUP IN THE TAFS. SHOWERS WILL
QUICKLY EXIT THE AREA AFTER 09Z. GUSTY SOUTHERLY WINDS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING WITH GUSTY WESTERLY WINDS
EXPECTED TOMORROW BEHIND THE FRONT.

MA

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     45  45  29  46  27 / 100  30  10  10  10
ANNISTON    46  44  29  48  29 / 100  30  10  10  10
BIRMINGHAM  41  44  29  47  30 / 100  20  10  10  10
TUSCALOOSA  40  45  30  50  33 / 100  20  10  10  10
CALERA      42  44  30  49  32 / 100  20  10  10  10
AUBURN      48  48  32  49  35 / 100  20  10  10  10
MONTGOMERY  46  49  31  52  31 / 100  10   0  10  10
TROY        45  49  29  51  31 / 100  10   0  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST WEDNESDAY FOR
THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...
BULLOCK...CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...
CLEBURNE...COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...
HALE...JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...
MARION...MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...
RUSSELL...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Dec 25, 2:48 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CST TUE DEC 25 2012

ALZ011>015-017>050-262100-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
248 PM CST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

FOR THIS AFTERNOON THROUGH EARLY WEDNESDAY MORNING...TORNADOES...
DAMAGING STRAIGHT LINE WINDS...AND LARGE HAIL ARE ALL POSSIBLE.
SOME OF THE TORNADOES COULD BE STRONG. SEVERE THUNDERSTORMS COULD
BEGIN THROUGH 5 PM SOUTHWEST...SPREADING QUICKLY ACROSS CENTRAL
ALABAMA BETWEEN 5 AND 8 PM  THE THREAT COULD LAST THROUGH 3 AM
WEDNESDAY MORNING FOR AREAS NEAR THE GEORGIA STATE LINE. WHILE
SEVERE THUNDERSTORMS AND TORNADOES ARE POSSIBLE AREA WIDE ACROSS
CENTRAL ALABAMA...THE GREATEST THREAT AREA WILL BE ALONG AND
SOUTHWEST OF A LINE FROM REFORM...TO TUSCALOOSA...TO CLANTON...TO
MONTGOMERY.

WITH ALL THAT SAID...A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED
FOR ALL OF CENTRAL ALABAMA THROUGH TONIGHT. PERSONS ACROSS
CENTRAL ALABAMA SHOULD BE PREPARED FOR SEVERE WEATHER...AS
CHRISTMAS PLANS WILL BE IMPACTED.

ADDITIONALLY...WINDS OUTSIDE THUNDERSTORM AREAS MAY BECOME GUSTY
WITH A FEW GUSTS INTO THE 30 -35 MPH RANGE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY.

WINDS WILL BE RATHER BREEZY WEDNESDAY ACROSS CENTRAL ALABAMA
BEHIND A STRONG COLD FRONT. SUSTAINED WINDS OF 15 TO 25 MPH...WITH
GUSTS 30 TO 40 MPH...ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY THROUGH EARLY WEDNESDAY MORNING.

75

In the hours before

Special weather statement, Dec 25, 1:40 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CST TUE DEC 25 2012

ALZ023-032-252030-
HALE AL-TUSCALOOSA AL-
140 PM CST TUE DEC 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TUSCALOOSA AND NORTHERN
HALE COUNTIES UNTIL 230 PM CST...

AT 138 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MOUNDVILLE...OR 16 MILES SOUTH OF NORTHPORT...
MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TUSCALOOSA...
  HOLT...
  SHELTON STATE COMMUNITY COLLEGE...
  MCFARLAND MALL...
  BRYANT DENNY STADIUM...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3347 8737 3330 8715 3290 8764 3297 8774
      3299 8771 3302 8772 3302 8780
TIME...MOT...LOC 1941Z 222DEG 29KT 3303 8764

MA
Local storm report, Dec 25, 2:28 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 PM CST TUE DEC 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     TSTM WND DMG     GEIGER                  32.87N 88.31W
12/25/2012                   SUMTER             AL   EMERGENCY MNGR

            A FEW TREES AND POWER LINES WERE BLOWN DOWN IN GEIGER
            ALONG HIGHWAY 17. A FEW MOBILE HOMES HAD THEIR
            UNDERPINNED REMOVED. WINDS WERE ESTIMATED AT 40 TO 50
            MPH.

&&

LINHARES
Local storm report, Dec 25, 2:35 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CST TUE DEC 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     TSTM WND DMG     2 S MOUNDVILLE          32.97N 87.63W
12/25/2012                   HALE               AL   EMERGENCY MNGR

            SEVERAL TREES WERE BLOWN DOWN IN A SMALL AREA ALONG
            HIGHWAY 69 SOUTH OF MOUNDVILLE. WINDS WERE ESTIMATED 50
            TO 55 MPH.

&&

LINHARES

The radar

The Mobile radar (KMOB), 154 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 8 tornado, 1 hail. Local standard time, as filed.

Tornado, Marengo

When
December 25, 3:15 PM CST to 3:21 PM CST
Where
Marengo County, 1.81 mi S of Exmoor to 1.37 mi NNW of Vangale
Rating
EF1
Path length
4.7 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
32.024, -87.869

An EF-1 tornado touched down southwest of Dixons Mill on Hoboken Road. The tornado tracked north northeastward and crossed County Road 6, County Road 8 and Highway 10. The tornado lifted after it crossed Highway 10 along Southern Pines Drive. Very minimal structural damage was noted along the path. The damage was mainly limited to numerous trees that were either snapped or uprooted. Several people witnessed the tornado.

Thunderstorm Wind, Greene

When
December 25, 5:00 PM CST
Where
Greene County, West Greene
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.920, -88.080

A few homes near West Greene reported minor shingle damage.

Thunderstorm Wind, Greene

When
December 25, 5:04 PM CST
Where
Greene County, 0.9 mi SE of Clinton
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.910, -87.990

Several trees were uprooted along Highway 39 near Clinton.

Tornado, Pike

When
December 25, 5:30 PM CST to 5:36 PM CST
Where
Pike County, 0.55 mi ESE of Tennille to 3.74 mi NNE of Tennille
Rating
EF1
Path length
3.66 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
31.618, -85.771

The tornado touched down in far northern Dale County (See Storm Data Tallahassee) along Highway 231 near the Pea River. The tornado tracked northeastward and crossed County Road (CR) 200 before it entered Pike County. The tornado continued northeastward and produced damage along CR 4425 and CR 4438. The tornado lifted near the intersection of CR 4427 north of CR 4421. Numerous trees were either snapped off or were uprooted along the damage path. The most significant damage occurred along CR 4425 where 2 homes sustained roof damage and 2 chicken houses were damaged. Also along CR 4438, a barn lost its roof with the tin being thrown over one half mile and hardwood trees were snapped and uprooted. The total tornado path length was 5.36 miles and was 300 yards wide at its widest point. The tornado first touched down at 527 pm CST.

Tornado, Marengo

When
December 25, 5:50 PM CST to 5:59 PM CST
Where
Marengo County, 3.03 mi S of Spocari to 2.39 mi ENE of Alfalfa
Rating
EF1
Path length
5.89 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
32.476, -87.823

The EF-1 tornado touched down west of US Hwy 43 near Marengo Farms Road. The tornado tracked northeastward across US Highway 43 where it caused minor tree damage in Memorial Gardens Cemetery, Old Springhill Road and Reed Drive. The tornado continued northeastward and produced damage along Sunset Road where the strongest winds occurred. This is where 2 mobile homes were completely destroyed and multiple others sustained minor to moderate damage. Also one church on US Hwy 80 had partial roof damage. The tornado then crossed US Hwy 80 and lifted just before crossing into Hale County. Hundreds of trees were either snapped off or were uprooted along the path.

Thunderstorm Wind, Tuscaloosa

When
December 25, 5:51 PM CST
Where
Tuscaloosa County, 5.38 mi ESE of Samantha
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.380, -87.540

Trees were uprooted near U.S. Highway 69 North and Tierce Patton Road.

Thunderstorm Wind, Perry

When
December 25, 6:37 PM CST
Where
Perry County, 1.45 mi NNE of Scott Station
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.620, -87.424

Several trees were uprooted along County Road 48 west of Marion.

Thunderstorm Wind, Talladega

When
December 25, 7:58 PM CST
Where
Talladega County, 1.35 mi WSW of Winterboro
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.310, -86.220

Several powerlines were downed in the Alpine Community.

Tornado, Lowndes

When
December 25, 8:09 PM CST to 8:10 PM CST
Where
Lowndes County, 1.79 mi W of Braggs to 1.11 mi N of Braggs
Rating
EF1
Path length
2.03 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
32.051, -86.850

An EF-1 tornado touched down just inside the county line on Farmersville Road causing minimal tree damage, then continued east- northeast causing additional tree damage on County Road 7. The tornado lifted just to the east of CR 7.

Thunderstorm Wind, Coosa

When
December 25, 8:09 PM CST
Where
Coosa County, 0.58 mi E of Weogufka
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.020, -86.310

A few trees were uprooted in northern Coosa County near Weogufka.

Tornado, Lowndes

When
December 25, 8:26 PM CST to 8:27 PM CST
Where
Lowndes County, 2.32 mi NNW of Beechwood to 2.59 mi N of Beechwood
Rating
EF0
Path length
0.62 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
32.152, -86.682

This brief EF-0 touchdown occurred in the Mosses community. Several homes had minor shingle damage, siding was peeled from the side of the elementary school, and one rotten hardwood was snapped. The tornado lifted just east of Mason Dr.

Tornado, Lowndes

When
December 25, 8:32 PM CST to 8:46 PM CST
Where
Lowndes County, 1.7 mi N of Hayneville to 1.34 mi SSW of Manack
Rating
EF2
Path length
9.55 mi
Path width
900 yd
Reported by
NWS Storm Survey
Coordinates
32.204, -86.604

The EF-2 tornado touched down on Highway 97 between Hayneville and Lowndesboro. Hundreds of trees were snapped or uprooted in a half-mile wide swath across Highway 97. The tornado continued to the northeast and intensified as it moved over mainly pastureland. Just south of Highway 80, the tornado struck a farm, significantly damaging a large, well-constructed cattle barn. A second large metal cattle barn was mostly destroyed as well. Numerous power poles were snapped or downed along Highway 80. A heavy-duty dumpster was lofted and thrown approximately 250 yards across Highway 80. Tin roofing material and other debris was lofted and blown over one-quarter mile. The tornado continued across Highway 80, damaging multiple homes along Lake Berry Road. One home had the roof largely removed resulting in the cement block foundation cracking. Three to five additional homes had minor roof damage. The tornado continued northeastward toward the old GE Plastics Plant where it mowed down numerous trees and flipped several empty semi trailers onto their sides. The tornado lifted just north of the Gate 1 entrance to the plant and east of County Road 37.

Thunderstorm Wind, Montgomery

When
December 25, 8:50 PM CST
Where
Montgomery County, 3.77 mi WSW of (Mgm)montgomery Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.280, -86.460

Trees and powerlines were blown down on Highway 80, west of Dannelly Field.

Thunderstorm Wind, Autauga

When
December 25, 8:53 PM CST
Where
Autauga County, 0.69 mi S of Prattmont
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.460, -86.450

A few trees were uprooted in and around the Prattville area.

Thunderstorm Wind, Elmore

When
December 25, 9:05 PM CST
Where
Elmore County, 3.65 mi SSE of Prattville Jct
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.420, -86.330

A metal barn was completely destroyed and another barn had its metal roof removed.

Hail, Walker

When
December 25, 9:26 PM CST
Where
Walker County, 4.41 mi NE of Marigold
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
33.960, -87.210

Thunderstorm Wind, Montgomery

When
December 25, 10:12 PM CST
Where
Montgomery County, 3.38 mi NE of Ramer
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
32.089, -86.186

Powerlines were downed near the intersection of Long Road and Mt. Lebanon Road.

Tornado, Pike

When
December 25, 10:24 PM CST to 10:40 PM CST
Where
Pike County, 1.64 mi WNW of Goshen to 1.14 mi SSW of Needmore
Rating
EF2
Path length
15.7 mi
Path width
600 yd
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
31.725, -86.147

An EF-2 tornado touched down just inside the county line on Brantley Road near an open field causing only minor tree damage. It traveled northeast to County Road (CR) 2219, where it caused significant damage to 2 chicken barns, a home and a small barn before crossing CR 2201. As it continued to the northeast, the tornado traveled parallel to the Conecuh River on CR 2214 for more than two miles, causing widespread damage with hundreds of trees snapped or uprooted and damaging several homes. As it passed CR 11, a single-wide manufactured home had its anchors ripped out of the ground and rolled 75 yards into a wooded area, while leaving the wooden post porch intact. The home fell apart as it rolled, leaving a trail of debris that lead into the woods, where the frame split in two and was wrapped around the trees. Two occupants were injured and required medical attention. The tornado continued over mainly fields and wooded areas, crossing Hwy 29 just west of CR 1165. The tornado crossed the Conecuh River and intensified as it approached the River Ridge Subdivision on CR 1101. Numerous large tall trees were uprooted, scores of pines were snapped, and a portion of the wall of a brick home collapsed causing major damage. From there, it continued northeast to the Brantley Woods Motor Home Park just north of CR 1148 on the west side of US Hwy 231, between the Troy Airport and the Conecuh River. A large swath of softwood trees were mowed down about 20 feet off the ground, and 3 single-wide manufactured homes were destroyed. One of the homes had its anchors ripped out of the ground and begin to roll, but because the park was heavily wooded, it was stopped from tumbling over onto and crushing the next home. From there, the tornado continued over marshy low lands and forested areas for another 3 miles before lifting at CR 103 north of Needmore Road.

Tornado, Montgomery

When
December 25, 10:29 PM CST to 10:30 PM CST
Where
Montgomery County, 1.23 mi SSE of Waugh to 0.67 mi SE of Waugh
Rating
EF1
Path length
0.72 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
32.353, -86.045

An EF-1 tornado touched down along County Road 107 (Marler Road) where it caused some minor shingle damage to a single-family residence. The tornado continued north-northeast and crossed Avenue of the Oaks before lifting at the end of Dellsena Lane. Approximately fifty trees were either snapped or uprooted along the path.

Thunderstorm Wind, Bullock

When
December 25, 10:38 PM CST
Where
Bullock County, 0.77 mi SW of Fitzpatrick
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.212, -85.889

A few large trees were uprooted, blocking a roadway near the community of Fitzpatrick.

Thunderstorm Wind, Macon

When
December 25, 11:06 PM CST
Where
Macon County, 1.5 mi SSW of Notasulga
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.550, -85.680

A few trees were uprooted near the intersection of County Road 54 and County Road 37.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyThe tornado archive for Alabama, 2012Warnings in Alabama, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425328, 425331, 425332, 425333, 425334, 425335, 425347, 425348, 425349, 425350, 425351, 425352, 425353, 425354, 425355, 425356, 425357, 425358, 425359, 425360, 425361.